Vitamin K And Aspirin
Aspirin, also called acetylsalicylic acid, has a number of potential therapeutic effects. The drug can manage inflammation, help to control pain, and also has implications in managing some types of cardiovascular disease. Aspirin has an effect on your bloodstream, and can interact with other compounds that control blood clotting, including vitamin K.
The Function of Vitamin K
One of the primary functions of vitamin K is to control your blood thickness, and allow for blood clotting in case of injury. Vitamin K can activate a number of proteins involved in a cellular communication pathway called a coagulation cascade. This cascade promotes the aggregation of blood cells, called platelets, to cause the formation of a blood clot. Too little vitamin K can prevent your body from properly responding to injury, increasing your risk of bruising and other internal bleeding. Vitamin K also interacts with pharmaceuticals that have an effect on blood clotting, including warfarin and aspirin.
The Effect of Aspirin on Blood
Some individuals who suffer from clotting disorders and face an increased risk of dangerous blood clots take aspirin to help control their blood thickness. Aspirin has the opposite effect of vitamin K, and helps to prevent the improper activation of the coagulation cascade. Depending on the severity of the clotting disorder, patients might take aspirin on its own, or in combination with other anti-coagulant medications.
Considerations for Taking Vitamin K and Aspirin
Aspirin and vitamin K can work in combination to help keep your blood at an appropriate thickness in some, but not all, cases. A proper balance of aspirin and vitamin K allows your body to properly respond to injury, while also preventing spontaneous clot formation. A change in the dosage of your vitamin K or aspirin supplements can disrupt this balance, favoring either bleeding or clot formation. If you take aspirin, tell your doctor which vitamin supplements you take, and notify your doctor of any changes to your supplement regimen.
Be sure to check your multivitamin and note if it contains vitamin k. Ask your doctor if you should take a multivitamin that contains vitamin k if you are also taking asprin.
I also have other websites.